Alert archive / North Dakota / Wind Advisories in 2026
Wind Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 20, 2026, 12:41 PM MST for 4 counties in North Dakota. It took effect at Jan 21, 2026, 2:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2026, 12:41 PM MST (19:41 UTC)
- In effect from
- Jan 21, 2026, 2:00 AM MST
- Expired
- Jan 21, 2026, 5:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WWUS73 KBIS 201941 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 141 PM CST Tue Jan 20 2026 NDZ040-041-043-044-210345- /O.NEW.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, Mott, and New England 1241 PM MST Tue Jan 20 2026 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...From 2 AM to 5 PM MST Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Gusty northwest winds will also lead to areas of blowing snow and periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-210345- /O.NEW.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Minot, Drake, Strasburg, Powers Lake, New Town, Lamoure, Parshall, Stanley, Tappen, Dunseith, Towner, Lignite, Jamestown, Gackle, Underwood, Williston, Mohall, Mcclusky, Rugby, Bismarck, Ashley, Wishek, Napoleon, Rolla, Shell Valley, Steele, Rolette, Wilton, Carrington, Crosby, Garrison, Turtle Lake, Ellendale, Sherwood, St. John, Edgeley, Goodrich, Columbus, Linton, Bottineau, Kulm, Fessenden, Velva, Washburn, Oakes, Portal, Harvey, Bowbells, and Glenburn 141 PM CST Tue Jan 20 2026 ...EXTREME COLD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Life threatening wind chills as low as 55 below zero possible. * WHERE...Portions of northern and central North Dakota, including the James River Valley. * WHEN...From Thursday morning through Sunday morning. * IMPACTS...The life threatening wind chills as low as 55 below zero could cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long duration event is expected Thursday night through Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ Jones
5 follow-up statements
594 WWUS73 KBIS 210044 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 644 PM CST Tue Jan 20 2026 NDZ040-041-043-044-210845- /O.CON.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, Hettinger, Bowman, New England, and Marmarth 544 PM MST Tue Jan 20 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...From 2 AM to 5 PM MST Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Gusty northwest winds will also lead to areas of blowing snow and periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-210845- /O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Powers Lake, Mohall, Crosby, Velva, Towner, Portal, Parshall, Oakes, Mcclusky, Edgeley, Garrison, Turtle Lake, Fessenden, Napoleon, Shell Valley, Underwood, Gackle, Wishek, Glenburn, Washburn, Harvey, Bottineau, Lamoure, Bowbells, Goodrich, Ashley, Lignite, Bismarck, Kulm, St. John, New Town, Rolette, Minot, Steele, Sherwood, Williston, Drake, Tappen, Wilton, Carrington, Dunseith, Columbus, Jamestown, Ellendale, Rolla, Stanley, Rugby, Linton, and Strasburg 644 PM CST Tue Jan 20 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Life threatening wind chills as low as 55 below zero possible. * WHERE...Portions of northern and central North Dakota, including the James River Valley. * WHEN...From Thursday morning through Sunday morning. * IMPACTS...The life threatening wind chills as low as 55 below zero will cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long duration event is expected Thursday night through Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ Heinert
370 WWUS73 KBIS 210752 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 152 AM CST Wed Jan 21 2026 NDZ040-041-043-044-211600- /O.EXB.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ /O.CON.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Hettinger, and Bowman 1252 AM MST Wed Jan 21 2026 ...EXTREME COLD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...For the Wind Advisory, northwest winds around 30 to 40 mph with gusts up to 55 mph expected. For the Extreme Cold Watch, dangerously cold wind chills as low as 45 below zero possible. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For the Extreme Cold Watch, from Thursday evening through Friday morning. * IMPACTS...Objects left unsecured outside will be blown around today. The dangerously cold wind chills Thursday evening through Friday morning could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...A period of light snow will accompany the strong winds this morning, which could cause blowing snow with significant visibility reductions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ NDZ017>020-031>034-042-045-211600- /O.EXB.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Grant-Sioux- Including the cities of Killdeer, Watford City, Elgin, Mandan, Beach, Dickinson, Medora, Carson, Halliday, Selfridge, Fort Yates, Center, New Leipzig, Solen, Beulah, and Hazen 152 AM CST Wed Jan 21 2026 /1252 AM MST Wed Jan 21 2026/ ...EXTREME COLD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...Dangerously cold wind chills as low as 45 below zero possible. * WHERE...Portions of western and south central North Dakota. * WHEN...From Thursday evening through Friday morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-211600- /O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Harvey, Turtle Lake, Wishek, Mohall, Portal, Steele, Parshall, Linton, Edgeley, Sherwood, New Town, Kulm, Minot, Williston, Towner, Columbus, Rolla, Crosby, St. John, Bismarck, Bottineau, Fessenden, Jamestown, Garrison, Stanley, Gackle, Strasburg, Velva, Powers Lake, Bowbells, Rugby, Washburn, Tappen, Oakes, Drake, Dunseith, Lamoure, Lignite, Ashley, Mcclusky, Shell Valley, Underwood, Glenburn, Wilton, Napoleon, Ellendale, Rolette, Goodrich, and Carrington 152 AM CST Wed Jan 21 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Life-threatening wind chills as low as 55 below zero possible. * WHERE...Portions of northern and central North Dakota, including the James River Valley. * WHEN...From Thursday morning through Sunday morning. * IMPACTS...The life-threatening wind chills could cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long-duration event is expected Thursday evening through Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ Hollan
425 WWUS73 KBIS 211256 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 656 AM CST Wed Jan 21 2026 NDZ040-041-043-044-212100- /O.CON.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/ /O.CON.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Hettinger, and Bowman 556 AM MST Wed Jan 21 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...For the Wind Advisory, northwest winds around 30 to 40 mph with gusts up to 55 mph. For the Extreme Cold Watch, dangerously cold wind chills as low as 45 below zero possible. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For the Extreme Cold Watch, from Thursday evening through Friday morning. * IMPACTS...Objects left unsecured outside will be blown around today. The dangerously cold wind chills Thursday evening through Friday morning could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Scattered snow showers and areas of blowing snow could significantly reduce visibility this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-212100- /O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Harvey, Turtle Lake, Wishek, Mohall, Portal, Steele, Parshall, Linton, Edgeley, Sherwood, New Town, Kulm, Minot, Williston, Towner, Columbus, Rolla, Crosby, St. John, Bismarck, Bottineau, Fessenden, Jamestown, Garrison, Stanley, Gackle, Strasburg, Velva, Powers Lake, Bowbells, Rugby, Washburn, Tappen, Oakes, Drake, Dunseith, Lamoure, Lignite, Ashley, Mcclusky, Shell Valley, Underwood, Glenburn, Wilton, Napoleon, Ellendale, Rolette, Goodrich, and Carrington 656 AM CST Wed Jan 21 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Life-threatening wind chills as low as 55 below zero possible. * WHERE...Portions of northern and central North Dakota, including the James River Valley. * WHEN...From Thursday morning through Sunday morning. * IMPACTS...The life-threatening wind chills could cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long-duration event is expected Thursday evening through Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ NDZ017>020-031>034-042-045-212100- /O.CON.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Grant-Sioux- Including the cities of Killdeer, Watford City, Elgin, Mandan, Beach, Dickinson, Medora, Carson, Halliday, Selfridge, Fort Yates, Center, New Leipzig, Solen, Beulah, and Hazen 656 AM CST Wed Jan 21 2026 /556 AM MST Wed Jan 21 2026/ ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...Dangerously cold wind chills as low as 45 below zero possible. * WHERE...Portions of western and south central North Dakota. * WHEN...From Thursday evening through Friday morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ Hollan
589 WWUS73 KBIS 212022 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 222 PM CST Wed Jan 21 2026 NDZ040-041-043-044-220500- /O.UPG.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ /O.NEW.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/ /O.CON.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, Hettinger, Bowman, Marmarth, and New England 122 PM MST Wed Jan 21 2026 ...EXTREME COLD WARNING IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST FRIDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph. For the Extreme Cold Warning, dangerously cold wind chills as low as 45 below expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For the Extreme Cold Warning, from 5 PM Thursday to 11 AM MST Friday. * IMPACTS...Things left unsecured outside will be blown around. The dangerously cold wind chills as low as 45 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-220500- /O.UPG.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/ /O.NEW.KBIS.EC.W.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Drake, Crosby, Portal, St. John, Shell Valley, Sherwood, Strasburg, Carrington, Garrison, Rolla, Velva, Tappen, Columbus, Napoleon, Bottineau, Fessenden, Ashley, Bowbells, Rugby, New Town, Linton, Parshall, Mohall, Lamoure, Wishek, Wilton, Bismarck, Harvey, Edgeley, Rolette, Dunseith, Powers Lake, Minot, Steele, Ellendale, Goodrich, Oakes, Williston, Mcclusky, Glenburn, Lignite, Stanley, Kulm, Gackle, Washburn, Jamestown, Towner, Turtle Lake, and Underwood 222 PM CST Wed Jan 21 2026 ...EXTREME COLD WARNING IN EFFECT FROM 6 AM THURSDAY TO NOON CST SUNDAY... * WHAT...Life-threatening wind chills as low as 55 below zero possible. * WHERE...Portions of northern and central North Dakota, including the James River Valley. * WHEN...From 6 AM Thursday to noon CST Sunday. * IMPACTS...The life-threatening wind chills could cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long-duration event is expected Thursday night through Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ NDZ017>020-031>034-042-045-220500- /O.UPG.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/ /O.NEW.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Grant-Sioux- Including the cities of Beach, Medora, Halliday, Solen, Hazen, New Leipzig, Center, Selfridge, Dickinson, Fort Yates, Killdeer, Watford City, Mandan, Carson, Beulah, and Elgin 222 PM CST Wed Jan 21 2026 /122 PM MST Wed Jan 21 2026/ ...EXTREME COLD WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THURSDAY TO NOON CST /11 AM MST/ FRIDAY... * WHAT...Dangerously cold wind chills as low as 50 below expected. * WHERE...Portions of western and south central North Dakota. * WHEN...From 6 PM CST /5 PM MST/ Thursday to noon CST /11 AM MST/ Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ Anglin
484 WWUS73 KBIS 212354 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 554 PM CST Wed Jan 21 2026 NDZ040-041-043-044-220800- /O.EXP.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/ /O.CON.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, New England, Bowman, Mott, and Hettinger 454 PM MST Wed Jan 21 2026 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST FRIDAY... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 45 below expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...From 5 PM Thursday to 11 AM MST Friday. * IMPACTS...The dangerously cold wind chills Thursday evening through Friday morning will cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must be outside, be sure to cover all exposed skin. && $$ NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-220800- /O.CON.KBIS.EC.W.0001.260122T1200Z-260125T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of New Town, Garrison, Bowbells, Oakes, Minot, Tappen, Rugby, Linton, Bottineau, Mohall, Jamestown, Velva, Harvey, Glenburn, Lignite, Underwood, Dunseith, Lamoure, Ashley, Turtle Lake, Mcclusky, Carrington, Stanley, Rolla, Towner, Steele, Portal, Drake, St. John, Wilton, Wishek, Edgeley, Rolette, Ellendale, Columbus, Strasburg, Williston, Crosby, Napoleon, Washburn, Shell Valley, Gackle, Parshall, Goodrich, Sherwood, Bismarck, Powers Lake, Kulm, and Fessenden 554 PM CST Wed Jan 21 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO NOON CST SUNDAY... * WHAT...Life-threatening wind chills as low as 55 below zero possible. * WHERE...Northern and central North Dakota, including the James River Valley. * WHEN...From 6 AM Thursday to noon CST Sunday. * IMPACTS...The life-threatening wind chills will cause frostbite on exposed skin in as little as 5 minutes. Hypothermia could develop shortly thereafter. * ADDITIONAL DETAILS...The coldest period during this long-duration event is expected Thursday night through Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ NDZ017>020-031>034-042-045-220800- /O.CON.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Grant-Sioux- Including the cities of Hazen, Fort Yates, Medora, Watford City, Killdeer, Selfridge, Halliday, New Leipzig, Elgin, Carson, Mandan, Solen, Center, Dickinson, Beach, and Beulah 554 PM CST Wed Jan 21 2026 /454 PM MST Wed Jan 21 2026/ ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THURSDAY TO NOON CST /11 AM MST/ FRIDAY... * WHAT...Dangerously cold wind chills as low as 50 below expected. * WHERE...Portions of western and south central North Dakota. * WHEN...From 6 PM CST /5 PM MST/ Thursday to noon CST /11 AM MST/ Friday. * IMPACTS...The dangerously cold wind chills will cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. && $$ Heinert
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 20, 10:52 AM MST, 1 hour 49 minutes earlier. Its key messages:
- One to two inches of snow will fall between today and Wednesday, with two separate systems moving through the state. There are low chances for three inches of total snow across the west.
- Windy Wednesday with medium to high chances for blowing snow. Visibility could be significantly reduced, especially in open country.
- Very cold temperatures and life threatening wind chills are expected Thursday morning through Sunday morning.
Area forecast discussion, Jan 20, 10:52 AM MST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1152 AM CST Tue Jan 20 2026 .KEY MESSAGES... - One to two inches of snow will fall between today and Wednesday, with two separate systems moving through the state. There are low chances for three inches of total snow across the west. - Windy Wednesday with medium to high chances for blowing snow. Visibility could be significantly reduced, especially in open country. - Very cold temperatures and life threatening wind chills are expected Thursday morning through Sunday morning. && .UPDATE... Issued at 1152 AM CST Tue Jan 20 2026 Widespread light snow is ongoing across the forecast area as an upper shortwave moves over a surface trough. Visibilities are occasionally reduced to the 1 to 3 mile range, but winds are weak enough for now that we aren't seeing much of a blowing snow impact yet. Grids are updated through the short term but no big changes regarding current snow or the upcoming second wave that begins tonight. UPDATE Issued at 911 AM CST Tue Jan 20 2026 We are starting to see more consistent snow observations across western and north central North Dakota, with many of these spots reporting visibility under 2 miles. An area of enhanced reflectivity exists from the Hazen to Glen Ullin areas, and the Beulah NDDOT webcam would confirm that there is some moderate snow in this area compared to light snow / flurries elsewhere. Made some minor adjustments to POPs with this update, otherwise going forecast looks good for the day. UPDATE Issued at 610 AM CST Tue Jan 20 2026 Light snow is possible across the west and portions of the central early this morning before the main snow arrives. The low pressure and main wave of snow is now in eastern Montana, and should arrive in the west in the next few hours as forecast. && .DISCUSSION... Issued at 330 AM CST Tue Jan 20 2026 Strong northwest flow continues aloft, with a surface high pressure in the Upper Mississippi River Valley. In southern Canada the next shortwave is taking shape. It will move through the region today, producing snow along a surface trough from a surface low. Snow amounts for today will be around a trace along Highway 52, to up to two inches in the southwest closest to the low. Winds will get breezy with the pressure gradient tightening this afternoon. With very little to no snow on the ground in the southwest, blowing snow will be minimal. Visibilities however could drop far as the winds and snow combine. As of now, no Winter Weather Advisory issued for today as the snowfall will be below four inches. On the backside of this system, another shortwave and clipper surface low will develop and move across the region for Wednesday. There will be a short break in the action Tuesday evening, before the snow starts again across the north around midnight. This time, strong winds are expected across most of North Dakota along with one inch of snow (generally). We have blended the NBM winds with the NBM 90th percentile as we do often. Forecast wind gusts are around 50mph from cold air advection from a cold front, and a strong high pressure bubble. The EFI values are around 0.7 to 0.8. We will likely either need a Winter Weather Advisory for the low visibilities from the falling and blowing snow, or a Wind Advisory that mentions blowing snow. We will make that decision later in the day to see if the snow totals change again or shift west more. The latest run reduced the amounts and shifted the snow a little west. Post cold front Wednesday afternoon, CAMs have some snow showers across the region so we added a 20 percent mention of snow through the afternoon. The rest of the week will be very very cold. A large upper low will spin out of the Arctic and into the Great Lakes. The backside of this will force very cold 850mb, minus 40 degree Celsius temperatures into the state. Starting Thursday morning dangerous temperatures and wind chills are expected through Sunday morning. Friday will by far be the coldest day with lows in the morning dropping to 35 degrees F below zero across the north, to 20 below in the south. Friday afternoon temperatures will likely only warm to the 20s below in the north and teens below in the south. Right now the deterministic NBM seems like it could have a warm bias as highs are only single digits below zero across the central and south. The deterministic highs are close to the 90th percentile, something that could change to colder as we get closer. With these very cold temperatures there will be a very strong surface high pressure from far northern Canada so winds will be relatively light. Wind Chill though will still be around 40 to 50 below in the north. This very strong and cold northerly flow will continue through Saturday before switching back to northwest flow. This will warm temperatures back to teens and 20s possibly...but the NBM spreads are still large as cold air lingers in southern Canada and could spread to North Dakota. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1152 AM CST Tue Jan 20 2026 Widespread low VFR to MVFR conditions as light snow and low stratus is present across the forecast area. Snow will gradually end this afternoon with low confidence in ceilings raising much beyond low VFR, before a second wave of snow moves in tonight and continues through the end of the TAF period. Light winds will shift northwesterly this afternoon and evening and increase, strengthening further Wednesday morning. Gusts up to 40 knots are possible and combined with falling snow, will lead to blowing snow and potentially significantly reduced visibility across the area. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Smith AVIATION...Jones
Hazardous weather outlook, Jan 20, 10:38 AM MST, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1138 AM CST Tue Jan 20 2026 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1138 AM CST Tue Jan 20 2026 /1038 AM MST Tue Jan 20 2026/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Light snow accumulations and blowing snow could reduce visibilities today, especially in the southwest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow accumulations combined with strong winds will likely reduce visibilities Wednesday. Very cold temperatures and life threatening wind chills are expected Thursday to Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. MEJ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 12:41 PM MST | Extreme Cold Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 25 hr |
| Jan 20, 12:52 PM MST | Winter Weather Advisory | BIS | Billings, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more | 30 hr |
Nearby
Wind Advisories in North Dakota, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.